Texas, 2023

Drought in Texas, February 1 to 28, 2023

February 1 to 28, 2023 · NWS SJT · 13 events in 13 counties and zones

The drought conditions increased in intensity across the Big Country and Northwest Hill Country during the month of February.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The drought conditions increased in intensity across the Big Country and Northwest Hill Country during the month of February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 31, 9:56 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jan 31, 9:56 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
956 PM CST Tue Jan 31 2023

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 224 PM CST Tue Jan 31 2023

...Significant Icing Event Likely on Wednesday...

Afternoon radar mosaic shows bands of freezing rain and sleet
extending from the northern Edwards Plateau northeastward across
the eastern Concho Valley into the Heartland. This is an area of
enhanced frontogenesis aided by a weak shortwave aloft. Elsewhere
across the area, patchy light freezing drizzle and mist continue.
Temperatures are in the lower to mid 20s area wide.

High resolution model guidance shows a relative lull in the
precipitation this evening and into the early overnight hours.
However, large scale ascent will increase overnight and into
Wednesday morning as another shortwave trough in the southwest
flow aloft approaches the region. High res guidance (HRRR, RAP,
and the NAMNEST) develops another round of widespread wintry
precipitation as isentropic ascent increases and the column
saturates (per model forecast soundings). Freezing rain and sleet
look to be the predominant precipitation types depending on the
depth of cold air at the surface. With temperatures in the lower
to mid 20s through the morning hours significant icing is likely
across our area, with amounts of .25" to .50". In addition,
convective allowing models are showing a heavier band of freezing
rain and sleet setting up somewhere over the eastern Permian Basin
and western Concho Valley near San Angelo. Locally higher amounts
of ice/sleet accumulation are possible if/where this band sets
up. With ice/sleet on the ground temperatures will remain below
freezing, with highs struggling to get out of the 20s.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 218 PM CST Tue Jan 31 2023

...Cold and Wintery conditions transition to warmer and more
seasonable conditions across West Central Texas...

As the upper level trough exits the region on Thursday, any
lingering Wintery precipitation during the morning hours will
quickly convert to all rain with temperatures rising above
freezing by mid-day. Morning lows on Thursday are expected to
drop into the mid 20s to lower 30s, and afternoon highs will
struggle to get into the lower 40s to lower 50s. Morning low
temperatures on Friday are expected to drop below or around
freezing again, which may cause any residual moisture on the
ground to refreeze overnight Thursday into Friday morning. From
Friday through Monday next week, a warming and drying trend
will take place over West Central Texas as high pressure builds
back over the area. High temperatures over the weekend are
expected to reach into the upper 50s to upper 60s, with lows
dipping down into the upper 20s to upper 30s.

&&

.AVIATION...
(06Z TAFS)
Issued at 955 PM CST Tue Jan 31 2023

Mainly IFR stratus and IFR/MFVR visibilities will continue
through the TAF period, with some brief improvement to low end
MVFR cigs at times for a few hours during the early morning.
Periods of light freezing rain and sleet will will develop again
toward sunrise mainly south of the I-20 corridor. Another more
widespread band of freezing rain/sleet is likely by Wednesday
afternoon and evening, as most Hi-Res models are indicating west
of an Abilene to San Angelo line.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     24  31  27  42 /  50  90  70  50
San Angelo  25  31  27  47 /  80 100  80  50
Junction    26  31  27  48 /  70  90  80  40
Brownwood   24  31  26  44 /  60 100  80  50
Sweetwater  23  31  29  44 /  40  90  60  40
Ozona       25  30  29  49 /  80  90  80  40
Brady       25  30  27  42 /  60  90  80  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Ice Storm Warning until 6 AM CST Thursday for Brown-Callahan-
Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-
McCulloch-Menard-Nolan-Runnels-Schleicher-Shackelford-Sterling-
Sutton-Taylor-Throckmorton-Tom Green.

Winter Storm Warning until 6 AM CST Thursday for Kimble-Mason-
San Saba.

&&

SHORT TERM...42
LONG TERM....TP
AVIATION...21
Hazardous weather outlook, Jan 31, 2:21 PM CST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
221 PM CST Tue Jan 31 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012030-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
221 PM CST Tue Jan 31 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Another round of freezing rain and sleet is expected tonight,
with ice accumulations likely on roadways, bridges, and overpasses.
This will result in hazardous driving conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The Winter Storm Warning remains in effect through 6AM Thursday
for all of west central Texas. Freezing rain and sleet are
expected to continue through Wednesday night, with ice
accumulations likely on roadways, bridges, and overpasses. This
will result in hazardous driving conditions.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Haskell

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Haskell County during the month of February.

Drought, Fisher

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme drought conditions across Fisher County during the month of February.

Drought, Jones

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme drought conditions across Jones County during the month of February.

Drought, Shackelford

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Shackleford County during the month of February.

Drought, Nolan

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Drought Monitor
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme drought conditions across Nolan County during the month of February.

Drought, Taylor

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Taylor County during the month of February.

Drought, Callahan

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Callahan County during the month of February.

Drought, Sterling

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Drought Monitor
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Sterling County during the month of February.

Drought, Coke

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Coke forecast zone
Reported by
Drought Monitor
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Coke County during the month of February.

Drought, Brown

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Brown County during the month of February.

Drought, Menard

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Menard forecast zone
Reported by
Drought Monitor
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Menard County during the month of February.

Drought, Mason

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Mason County during the month of February.

Drought, Kimble

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Kimble County during the month of February.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082043, 1082044, 1082046, 1082048, 1082050, 1082051, 1082052, 1082053, 1082054, 1082055, 1082057, 1082058, 1082059.